• Volume 107, Issue 3

      August 1997,   pages  223-327

    • Constructing irreducible representations of discrete groups

      Marc Burger Pierre De La Harpe

      More Details Abstract Fulltext PDF

      The decomposition of unitary representations of a discrete group obtained by induction from a subgroup involves commensurators. In particular Mackey has shown that quasi-regular representations are irreducible if and only if the corresponding subgroups are self-commensurizing. The purpose of this work is to describe general constructions of pairs of groups Γ0 with Γ its own commensurator in Γ. These constructions are then applied to groups of isometries of hyperbolic spaces and to lattices in algebraic groups.

    • A new proof of Suzuki's formula

      R V Gurjar

      More Details Abstract Fulltext PDF

      We give a different proof of a formula of Suzuki and its strengthening by Zaidenberg for the topological Euler characteristic of an affine surface fibered over a curve. We deduce this formula using the ideas for the proof of an analogous formula for a proper morphism.

    • Substantial Riemannian submersions ofS15 with 7-dimensional fibres

      Akhil Ranjan

      More Details Abstract Fulltext PDF

      In this paper we show that a substantial Riemannian submersion ofS15 with 7-dimensional fibres is congruent to the standard Hopf fibration. As a consequence we prove a slightly weak form of the diameter rigidity theorem for the Cayley plane which is considerably stronger than the very recent radius rigidity theorem of Wilhelm.

    • Harmonic manifolds with some specific volume densities

      K Ramachandran A Ranjan

      More Details Abstract Fulltext PDF

      We show that a noncompact, complete, simply connected harmonic manifold (Md, g) with volume densityθm(r)=sinhd-1r is isometric to the real hyperbolic space and a noncompact, complete, simply connected Kähler harmonic manifold (M2d, g) with volume densityθm(r)=sinh2d-1r coshr is isometric to the complex hyperbolic space. A similar result is also proved for quaternionic Kähler manifolds. Using our methods we get an alternative proof, without appealing to the powerful Cheeger-Gromoll splitting theorem, of the fact that every Ricci flat harmonic manifold is flat. Finally a rigidity result for real hyperbolic space is presented.

    • Some inequalities for the polar derivative of a polynomial

      Abdul Aziz Wali Mohammad Shah

      More Details Abstract Fulltext PDF

      LetP(z) be a polynomial of degreen which does not vanish in |z|<1. In this paper, we estimate the maximum and minimum moduli of thekth polar derivative ofP(z) on |z|=1 and thereby obtain compact generalizations of some known results, which among other results, yields interesting refinements of Erdos-Lax theorem and a theorem of Ankeny and Rivlin.

    • A theorem concerning a product of two general classes of polynomials and the multivariableH-function

      V B L Chaurasia Manisha Gupta

      More Details Abstract Fulltext PDF

      A theorem concerning a product of two general classes of polynomials and the multivariableH-function is established. Certain integrals and expansion formulae have also been derived by the application of this theorem. This general theorem yields a number of new, interesting and useful theorems, integrals and expansion formulae as its particular cases.

    • Weakly analytic sets for function spaces

      H S Mehta R D Mehta

      More Details Abstract Fulltext PDF

      We define and study weakly analytic sets for function spaces. This concept generalizes the concept of weak analyticity for function algebras. We also define weak analyticity for the space of affine functions using the ideas of convexity. We show that it coincides with the same concept regarding it as a function space. We give several examples to illustrate the concepts.

    • Failure of Plais-Smale condition and blow-up analysis for the critical exponent problem inR2

      A Dimurthi S Prashanth

      More Details Abstract Fulltext PDF

      Let Ω be a bounded smooth domain inR2. Letf:RR be a smooth non-linearity behaving like exp{s2} ass→∞. LetF denote the primitive off. Consider the functionalJ:H01(Ω)→R given by$$J(u) = \frac{1}{2}\int_\Omega {\left| {\nabla u} \right|^2 dx - } \int_\Omega {F(u)dx.} $$ It can be shown thatJ is the energy functional associated to the following nonlinear problem: −Δu=f(u) in Ω,u=0 on ρΩ. In this paper we consider the global compactness properties ofJ. We prove thatJ fails to satisfy the Palais-Smale condition at the energy levels {k/2},k any positive integer. More interestingly, we show thatJ fails to satisfy the Palais-Smale condition at these energy levels along two Palais-Smale sequences. These two sequences exhibit different blow-up behaviours. This is in sharp contrast to the situation in higher dimensions where there is essentially one Palais-Smale sequence for the corresponding energy functional.

    • From Tanaka's formula to Ito's formula: The fundamental theorem of stochastic calculus

      B Rajeev

      More Details Abstract Fulltext PDF

      In this article we give a new proof of Ito's formula inRn starting from the one-dimensional Tanaka formula. The proof is algebraic and does not use any limiting procedure. It uses the integration by parts formula, Fubini's theorem for stochastic integrals and essential properties of local times.

  • Proceedings – Mathematical Sciences | News

© 2017-2019 Indian Academy of Sciences, Bengaluru.